Alert archive / California / Wind Advisories in 2022

Wind Advisory 10, NWS San Francisco Bay Area, CA

May 19, 20225 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at May 19, 2022, 2:13 AM PDT for 5 counties in California. It took effect at May 19, 2022, 11:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 19, 2022, 2:13 AM PDT (09:13 UTC)
In effect from
May 19, 2022, 11:00 PM PDT
Expired
May 20, 2022, 2:00 PM PDT
In force
15 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, Contra Costa County, CA, Napa County, CA, Santa Clara County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 73 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2882 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS76 KMTR 190913
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
213 AM PDT Thu May 19 2022

CAZ504-514-515-191715-
/O.NEW.KMTR.WI.Y.0010.220520T0600Z-220520T2100Z/
North Bay Interior Mountains-Eastern Santa Clara Hills-
East Bay Hills-
Including the cities of Angwin and Blackhawk
213 AM PDT Thu May 19 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT
FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected. Gusts above 50 mph possible at the highest peaks.

* WHERE...North Bay Interior Mountains, Eastern Santa Clara 
  Hills and East Bay Hills.

* WHEN...From 11 PM this evening to 2 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong and gusty winds will result 
  in near-critical fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
4 follow-up statements
830 
WWUS76 KMTR 191703
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
1003 AM PDT Thu May 19 2022

CAZ510-200500-
/O.EXA.KMTR.WI.Y.0010.220520T0600Z-220520T2100Z/
East Bay Interior Valleys-
Including the cities of Concord, Antioch, Livermore, 
Walnut Creek, Pleasanton, Pittsburg, and San Ramon
1003 AM PDT Thu May 19 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT
FRIDAY...

* WHAT...Northerly winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...East Bay Interior Valleys.

* WHEN...From 11 PM this evening to 2 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong and gusty winds will result 
  in near-critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ504-514-515-200500-
/O.CON.KMTR.WI.Y.0010.220520T0600Z-220520T2100Z/
North Bay Interior Mountains-Eastern Santa Clara Hills-
East Bay Hills-
Including the cities of Angwin and Blackhawk
1003 AM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
2 PM PDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected. Gusts above 50 mph possible at the highest peaks.

* WHERE...North Bay Interior Mountains, Eastern Santa Clara 
  Hills and East Bay Hills.

* WHEN...From 11 PM this evening to 2 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong and gusty winds will result 
  in near-critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
182 
WWUS76 KMTR 200442
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
942 PM PDT Thu May 19 2022

CAZ504-510-514-515-201245-
/O.CON.KMTR.WI.Y.0010.220520T0600Z-220520T2100Z/
North Bay Interior Mountains-East Bay Interior Valleys-
Eastern Santa Clara Hills-East Bay Hills-
Including the cities of Angwin, Concord, Antioch, Livermore, 
Walnut Creek, Pleasanton, Pittsburg, San Ramon, and Blackhawk
942 PM PDT Thu May 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT FRIDAY...

* WHAT...In the valleys: Northerly winds 15 to 25 mph with gusts
  up to 45 mph expected. In the hills: North winds 20 to 30 mph
  with gusts up to 50 mph expected. Gusts above 50 mph possible at
  the highest peaks.

* WHERE...North Bay Interior Mountains, Eastern Santa Clara 
  Hills, East Bay Hills and East Bay Interior Valleys.

* WHEN...Until 2 PM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong and gusty winds will result 
  in near-critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Avoid activities or using
machinery that could cause a spark and lead to fire starts.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
101 
WWUS76 KMTR 201218
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
518 AM PDT Fri May 20 2022

CAZ504-510-514-515-202100-
/O.CON.KMTR.WI.Y.0010.000000T0000Z-220520T2100Z/
North Bay Interior Mountains-East Bay Interior Valleys-
Eastern Santa Clara Hills-East Bay Hills-
Including the cities of Angwin, Concord, Antioch, Livermore, 
Walnut Creek, Pleasanton, Pittsburg, San Ramon, and Blackhawk
518 AM PDT Fri May 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* WHAT...In the valleys: Northerly winds 15 to 25 mph with gusts
  up to 45 mph expected. In the higher terrain: North winds 20 to
  30 mph with gusts up to 50 mph expected. Gusts greater than 50
  mph possible in the highest peaks.

* WHERE...North Bay Interior Mountains, Eastern Santa Clara 
  Hills, East Bay Hills and East Bay Interior Valleys.

* WHEN...Until 2 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong and gusty winds will result 
  in near-critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/mtr
520 
WWUS76 KMTR 202045
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
145 PM PDT Fri May 20 2022

CAZ504-510-514-515-202145-
/O.EXP.KMTR.WI.Y.0010.000000T0000Z-220520T2100Z/
North Bay Interior Mountains-East Bay Interior Valleys-
Eastern Santa Clara Hills-East Bay Hills-
Including the cities of Angwin, Concord, Antioch, Livermore, 
Walnut Creek, Pleasanton, Pittsburg, San Ramon, and Blackhawk
145 PM PDT Fri May 20 2022

...WIND ADVISORY WILL EXPIRE AT 2 PM PDT THIS AFTERNOON...

Breezy to gusty winds will still be possible this afternoon, but
below advisory criteria.

$$

For more information from the National Weather Service visit
http://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at May 18, 10:42 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 18, 10:42 PM PDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1042 PM PDT Wed May 18 2022

.SYNOPSIS...Warm temperatures the rest of this afternoon will
remain mild tonight. A modest cooling trend Thursday as a dry
cold front moves into Nevada creating breezy north winds across
the region. North winds increase Thursday night into Friday
leading to increased fire weather concerns with lowering humidity
and gusty ridgetop winds. Seasonably warm and dry weather
continues this weekend and into next week. Forecast remains dry
the next 7 to 10 days.

&&

.DISCUSSION...as of 09:53 PM PDT Wednesday...More places hit the
90 degree mark this afternoon. See a sample list below and note
that an asterisk (*) denotes if they are official climate sites
and the record is listed after today's high:

(AP = airport)

Santa Rosa AP: 96
Santa Rosa Downtown *: 96 (Record was 99 in 1920)
Napa Downtown *: 90 (Record was 100 in 1997)
Napa AP: 90
Byron AP: 97
Concord AP: 94
Livermore AP: 92
Altamont Pass:
Gilroy: 91
Arroyo Seco: 97
Fort Hunter Liggett: 97
Pinnacles Natl Park: 93
Parkfield: 94

Temperatures will stay warmer than normal overnight by about 4 to
12 degrees in the 50s and low 60s. As we transition into tomorrow,
the synoptic pattern will change as an upper low slides southward
from the interior Pacific NW southward towards the Great Basin. As
that happens, it will usher in a cooler airmass. Temperatures
won't drop significantly, but it will be cooler on Thursday than
today.

The big story remains to be the increasing winds on Thursday into
Friday. Tonight into Thursday afternoon, the strongest winds will
be from the enhanced onshore flow along the coast as we still have
Gale Warnings out for our coastal waters. For coastal locations
and in the hills, expect breezy to gusty winds (gusts of 25-45
mph possible). Winds will slightly decrease in the afternoon and
then our focus will be on the incoming offshore wind regime as
that inside slider low moves southward. We continue to have the
main concern for our North and East Bay regions, especially in the
hills and areas adjacent to California's Central Valley. The main
message is that even though we may not quite be reaching critical
fire weather conditions, folks should still practice safe measures
to prevent starting any sparks. Fires can still happen even if
we're not meeting critical fire weather thresholds.

&&

.PREV DISCUSSION...as of 2:50 PM PDT Wednesday...Temperatures have
warmed into the 90s for inland areas (93 Santa Rosa with 96 Arroyo
Seco noted so far) this afternoon as high pressure has nosed over
the region with a strong northerly gradient down the coast
creating gale force winds over the ocean waters.

Forecast focus is on inside slider that will drop into the Great
Basin on Thursday setting up some locally strong winds Thursday
evening into early Friday.

Some increasing northeast winds tonight will mainly stay elevated
at the ridgetop level but keep temperatures mild in the hills
overnight. The shortwave will drop into Nevada on Thursday with
just enough cool advection to allow for a few degrees of cooling
on Thursday afternoon as we lose the northerly gradient briefly.
Thus 90s should be less widespread tomorrow with more upper 80s
for inland afternoon highs.

A burst of northeast offshore winds will then work down the
Central Valley late Thursday afternoon and into Thursday evening.
There will be a brief 3-6 hour window of gusty winds and low
humidity, mainly focused over the Napa Hills, eastern Contra Costa
county and the East Bay hills. During this time, gusts in the
40-50 mph range certainly possible with of course higher gusts for
Mt Saint Helena, Diablo, Altamont. When all is said and done the
main impact looks to be to rapidly dry the fuels as we move into
peak fire season. That being said the conditions will favor rapid
spread of any new fires but live fuels still somewhat moist and
the dead fuels still drying out so both fuels and weather
conditions are not expected to be extreme.

During a more classic offshore wind event we would expect to see
humidity values actually lowering during the overnight hours. In
this instance, humidity will stay low but values look to stay
above the night time 30 percent threshold (on average) that we
usually look for. Breezy northeast/offshore winds will continue
into Friday with continued lowering of the RH values but the
strongest winds will end by sunrise Friday. So elevated fire
danger and fire weather concerns will definitely be in play
Thursday into Friday but the best alignment of strong winds and
dry fuels will mostly stay over the Central Valley.

Seasonably warm and dry pattern continues into the weekend but
with generally light winds. Not expecting any hot temps near the
coast as onshore flow stays in place. Will note that the
persistent gale winds have induced strong upwelling over the last
several days with SST temps now running in the upper 40s, keeping
the seabreeze strong and cold along the coast.

&&

.AVIATION...as of 10:42 PM PDT Wednesday...For the 06Z TAFs. Winds
out of the northwest are still quite breezy at 06Z, but are slowly
diminishing. Slight chance for LLWS over the North Bay early
Thursday morning. Monitoring stratus building over the ocean, but
not expected inland. Flight conditions are forecast to be VFR
through the TAF period. Moderate to gusty winds expected once
again Thursday afternoon, lasting into Thursday evening.

Vicinity of KSFO...VFR. Winds will slightly subside, yet stay
breezy through most of the night. Winds increase once again
Thursday afternoon with stronger gusts expected closer to 00Z.
Expect the windy conditions to linger into Thursday night.

KSFO Bridge Approach...Similar to KSFO.

Monterey Bay...Confidence in the lower cigs diminished as models
trended drier overnight. So the updated forecast calls for VFR
through the TAF. Winds are onshore and diminishing. Expect breezy
west winds to return on Thursday afternoon with the chance of
some stronger gusts possible.

&&

.MARINE...as of 09:01 PM PDT Wednesday...Northwesterly gale force
wind gusts are expected across the coastal waters into the
weekend. Strong and gusty winds will also prevail across San
Francisco and Monterey Bays each afternoon and evening. Strong
winds will generate steep fresh swells through the weekend.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...SF Bay
             SCA...Mry Bay

&&

PUBLIC FORECAST: Bingaman
AVIATION: DK
MARINE: CW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.